Prolonged HIV Medication Use May Raise Hypertension Risk

Study finds a link with combination therapy based on a protease inhibitor and non-nucleoside reverse transcriptase inhibitor.
Study finds a link with combination therapy based on a protease inhibitor and non-nucleoside reverse transcriptase inhibitor.

HIV-infected patients do not differ from individuals without HIV in the incidence of primary hypertension, but prolonged exposure to combination antiretroviral therapy (cART) may increase the risk of developing hypertension, according to a study published in the Journal of the American Society of Hypertension (2015;9:351-357).

In a subgroup analysis of HIV-infected patients, Avnish Tripathi, MD, PhD, MPH, of the University of Mississippi School of Medicine in Jackson, and colleagues found that each additional month of exposure to a protease inhibitor (PI) and non-nucleoside reverse transcriptase inhibitor (NNRTI) was associated with a significant 26% and 52% increased risk of incident hypertension, compared with no exposure.

Additionally, results showed that women had a significant 13% higher risk of incident hypertension than men. African Americans and other non-whites had a significant 37% and 31% increased risk of incident hypertension, respectively, compared with whites. Co-morbid obesity and diabetes were associated with a significant 1.4 times and 2.5 times increased risk. Tobacco use was associated with a significant 43% increased risk. Each 1-year increment in age at the first visit was associated with a significant 2% increased risk of incident hypertension.

“Healthcare providers should remain aware of the increased risk of hypertension due to long-term use of cART medications and advancing age in persons infected with HIV, especially women, non-whites, and those with co-morbid obesity, diabetes, and tobacco use, and should use cART regimens with less toxic cardiometabolic profiles,” Dr. Tripathi's group concluded.

Loading links....
You must be a registered member of Renal and Urology News to post a comment.